Fentanyl and Carfentanil

What is fentanyl?

Fentanyl Facts [PDF 103 KB]

Fentanyl is an opioid that is much more toxic than most other opioids. Opioids include drugs like heroin, morphine, fentanyl, methadone and codeine. Fentanyl is usually prescribed in a patch form as a painkiller. It is around 50 to 100 times more toxic than morphine. This makes the risk of accidental overdose much higher.

There are also different Fentanyls being made illegally and sold on the streets. This illicit fentanyl is often made as a powder and mixed with other drugs (like heroin, cocaine or crack). It is also being pressed into pills made to look like other prescription pills (like oxycontin, eighties or percocet) or other pills including speed. It may be in drugs that are in powder, liquid or pill form.

What's the risk with fentanyl?

When fentanyl is mixed with other opioids, alcohol, benzodiazepines, or stimulants like cocaine, it increases the risk of accidental overdose.

Illicit fentanyl is much more toxic than other pharmaceutical opioids. There is no easy way to know if fentanyl is in your drugs. You can't see it, smell it or taste it. Any drug can be cut (mixed) with fentanyl. Even a very small amount can cause an overdose.

When you are getting drugs from anywhere other than from a pharmacy or medical professional, like from a friend, ordering online, or a dealer, there is no way to be sure exactly what is in them or how toxic they may be.  

It's important to know that drugs other than fentanyl can also cause an overdose! 

Check out our tips on overdose prevention and naloxone to reduce your risk! 

Carfentanil

Carfentanil is an opioid that is used by veterinarians for very large animals like elephants. It is not for human use. It is approximately 100 times more toxic than fentanyl and 10,000 times more toxic than morphine. This means carfentanil can be deadly in extremely small amounts.

Ottawa Police are warning that carfentanil has been found in Ottawa

Carfentanil is being cut in to other illicit drugs like heroin and counterfeit pills made to look like prescription opiods (including green pills stamped 'CDN' on one side and '80' on the other). There is no easy way to know if carfentanil is in your drugs, you can't see it, smell it or taste it. It is extremely toxic and a very small amount can cause an overdose, or even death.

<< Back to StopOverdoseOttawa.ca

Contact Us